• Español
  • Join Now
Book now. It's free!
Specialty
(i.e. Dermatologists)
Location

Do IUDs cause spotting?

I keep spotting at random times during my period. I have an IUD to help me with contraception. Is that the cause of my spotting?
Spotting during your period is normal because this is the time during which your uterus is shedding and releasing blood and small amount of tissue. Spotting in between your periods is a common side effect of some intrauterine devices (IUDs). If you have the Mirena IUD, then spotting between you periods is a normal occurrence. This occurs because the Mirena IUD contains a progesterone like hormone called levonorgestrel. This hormone has the effect of preventing pregnancy, and reducing the heaviness of your period. In the first few months of having the IUC, spotting between periods is very common. If you have a copper IUD, the frequency and character of periods should not be effected. The exception to this rule is that some women report more cramping during there period. Spotting is one of the common problems in people that have the copper IUD, but just in the first few months. I suggest that you schedule an appointment with your OBGYN, or whoever placed your IUD. He or she can discuss the common side effects of your IUD and see if spotting is one of them. If your IUD does not carry the spotting side effect, then you will probably need to be examined carefully to determine why this is occurring.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under ZocDoc’s Terms of Service.

Nearby OB-GYNs

Other OB-GYNs